Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 23, NWS Pendleton, OR

August 2, 2016Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Aug 2, 2016, 8:50 AM PDT for Kittitas County, Yakima County, Washington. It took effect at Aug 2, 2016, 10:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2016, 8:50 AM PDT (15:50 UTC)
In effect from
Aug 2, 2016, 10:00 AM PDT
Expired
Aug 2, 2016, 8:00 PM PDT
In force
10 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS76 KPDT 021550
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
850 AM PDT TUE AUG 2 2016

...VERY WINDY ACROSS THE KITTITAS VALLEY TODAY...

.A LOW PRESSURE SYSTEM WILL TRACK EAST ALONG THE WASHINGTON AND
BRITISH COLUMBIA BORDER TODAY INTO THIS EVENING. THIS SYSTEM WILL
CAUSE PRESSURE GRADIENTS TO BE STRONG ACROSS THE KITTITAS VALLEY.
AS A RESULT VERY WINDY CONDITIONS CAN BE EXPECTED TODAY.

WAZ026-030000-
/O.NEW.KPDT.WI.Y.0023.160802T1700Z-160803T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
850 AM PDT TUE AUG 2 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

* WINDS...WEST TO NORTHWEST 25 TO 40 MPH WITH GUSTS OF 40 TO 50
  MPH. THE STRONGEST WINDS WILL BE ALONG THE NORTH SIDE OF THE
  VALLEY.

* TIMING...WINDS WILL INCREASE THROUGH THE MORNING...PEAKING
  BETWEEN 1 PM AND 7 PM.

* IMPACTS...TRAVELERS WILL EXPERIENCE DIFFICULTY WHILE DRIVING 
  ON AREA ROADWAYS...ESPECIALLY THOSE DRIVING HIGH PROFILE 
  VEHICLES. THIS INCLUDES INTERSTATES 82 AND 90. ALSO...LOOSE 
  OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
268 
WWUS76 KPDT 022058
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
158 PM PDT TUE AUG 2 2016

...VERY WINDY ACROSS THE KITTITAS VALLEY INTO EARLY EVENING...

.A LOW PRESSURE SYSTEM WILL TRACK EAST ALONG THE WASHINGTON AND
BRITISH COLUMBIA BORDER INTO THIS EVENING. THIS SYSTEM WILL CAUSE
PRESSURE GRADIENTS TO BE STRONG ACROSS THE KITTITAS VALLEY. AS A
RESULT VERY WINDY CONDITIONS WILL CONTINUE INTO EARLY EVENING.

WAZ026-030300-
/O.CON.KPDT.WI.Y.0023.000000T0000Z-160803T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
158 PM PDT TUE AUG 2 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WINDS...WEST TO NORTHWEST 25 TO 40 MPH WITH GUSTS OF 40 TO 50 
  MPH. THE STRONGEST WINDS WILL BE ALONG THE NORTH SIDE OF THE 
  VALLEY.

* TIMING...WINDS WILL CONTINUE INTO EARLY EVENING THEN GRADUALLY
  DECREASE DURING THE REMAINDER OF THE EVENING.

* IMPACTS...TRAVELERS WILL EXPERIENCE DIFFICULTY WHILE DRIVING 
  ON AREA ROADWAYS...ESPECIALLY THOSE DRIVING HIGH PROFILE 
  VEHICLES. THIS INCLUDES INTERSTATES 82 AND 90. ALSO...LOOSE 
  OBJECTS MAY BECOME AIRBORNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
053 
WWUS76 KPDT 030234
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
734 PM PDT TUE AUG 2 2016


WAZ026-030345-
/O.EXP.KPDT.WI.Y.0023.000000T0000Z-160803T0300Z/
KITTITAS VALLEY-
INCLUDING THE CITIES OF...ELLENSBURG...THORP
734 PM PDT TUE AUG 2 2016

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WINDS ACROSS THE REGION HAD DECREASED BELOW ADVISORY
CRITERIA. THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Aug 2, 3:00 AM PDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 2, 3:00 AM PDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
300 AM PDT TUE AUG 2 2016

.SHORT TERM...Today through Thursday...An upper low pressure system
and a dry cold front will move into the Pacific Northwest today and
tonight. The low is expected to be over Puget Sound by 15Z and then
it will move across northern Washington this afternoon and tonight.
Surface pressure gradients will tighten up by late morning with
increasing winds...especially in the northern CWA. However the winds
are not expected to reach advisory speeds. These winds combined with
low relative humidities will cause critical fire weather conditions.
Please see the fire weather discussion below for more details. These
increasings winds may also cause patchy blowing dust this afternoon
and early evening from north central Oregon northeast across the
Lower Columbia Basin and the Blue Mountain Foothills. This weather
system will have very little moisture with it and the only location
that might receive precipitation will be along the Cascade east
slopes of southern and central Washington. A thunderstorm or two are
possible there as well this afternoon and evening. Temperatures will
be significantly cooler today with lower elevation highs only in the
mid 70s to lower 80s...and 60s to mid 70s in the mountains. As the
upper low moves east tonight the winds will slowly decrease
overnight as pressure gradients weaken and the flow will become
northwest. A high pressure ridge will build off the coast on
Wednesday with a warming trend beginning again that will continue
into Thursday. Winds will be light on Wednesday and Thursday as
pressure gradients will be weak. 88

.LONG TERM...Thursday night through Monday...Wind flow aloft will
back from the SW to the south Thursday night in response to a
mid/upper level trough offshore. Due to an extremely dry air mass
persisting over the Pacific Northwest dry conditions will remain
through Thursday night and Friday morning. A disturbance in the base
of the trough just offshore of the northern California coast moves
northward into central oregon Friday afternoon with another
disturbance that rounds the base of the mid/upper level long wave
trough and tracks northward in the forecast area and Saturday. These
disturbances will introduce some mid level moisture and marginal
instability for a slight chance of thunderstorms in central and NE
Oregon and the Blue Mountains of Washington Friday afternoon through
the weekend. Monday looks to be dry. Polan

&&

.AVIATION...12Z TAFs...VFR conditions will persist for the next 24
hours across all taf sites. a low pressure system moving into the
pacific northwest will tighten pressure gradients and wind gusts to
30 kts is possible especially at TAF Sites KDLS, KYKM, KPSC, KPDT
and KALW after 15z.  Polan

&&

.FIRE WEATHER...An upper trough and dry cold front will sweep across
the fire weather district today and this evening. Winds will
increase today with tightening pressure gradients and will combine
with low relative humidities to create critical fire weather
conditions over much of the district. A Red Flag Warning is in
effect for fire zones OR 640, 641, 642, WA 641,and WA 675. This
primarily covers the Lower Columbia Basin and adjacent valleys as
well as portions of central and north central Oregon. Elsewhere
there will not be as strong of winds nor as low of relative
humidities. The Red Flag Warning will be from 11 AM this morning
until 8 PM this evening. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  79  52  84  55 /   0   0   0   0
ALW  81  54  85  61 /   0   0   0   0
PSC  84  54  87  56 /   0   0   0   0
YKM  81  52  90  58 /   0   0   0   0
HRI  81  54  86  57 /   0   0   0   0
ELN  72  53  86  55 /  10  10   0   0
RDM  79  40  86  45 /   0   0   0   0
LGD  79  46  80  47 /   0   0   0   0
GCD  82  46  84  49 /   0   0   0   0
DLS  78  57  88  60 /   0   0   0   0

&&

.PDT Watches/Warnings/Advisories...
OR...Red Flag Warning from 11 AM this morning to 8 PM PDT this
     evening for ORZ640>642.

WA...Red Flag Warning from 11 AM this morning to 8 PM PDT this
     evening for WAZ641-675.

&&

88/99/99/88

!--not sent--!

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.